Low incidence of heparin-induced skin lesions in orthopedic surgery patients with low-molecular-weight heparins.

Schindewolf, Marc; Paulik, M; Kroll, H; Kaufmann, R; Wolter, M; Boehncke, W-H; Lindhoff-Last, E; Recke, A; Ludwig, R J (2018). Low incidence of heparin-induced skin lesions in orthopedic surgery patients with low-molecular-weight heparins. Clinical and experimental allergy, 48(8), pp. 1016-1024. Wiley 10.1111/cea.13159

[img] Text
Schindewolf_et_al-2018-Clinical_&_Experimental_Allergy.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (361kB) | Request a copy

BACKGROUND Heparins are widely prescribed for prevention and therapy of arterial and venous thromboembolic diseases. Heparin-induced skin lesions are the most frequent adverse effect of subcutaneous heparin treatment in non-surgical patients (7.5%-39.8%); no data exist on surgical patients. Commonly, they are due to a delayed-type hypersensitivity reaction (DTH), but may also be a manifestation of life-threatening heparin-induced thrombocytopenia (HIT). Lesions of both entities resemble initially. The risk of HIT is highest among heparin-anticoagulated orthopedic surgery patients. OBJECTIVE To determine incidence and causes of heparin-induced skin lesions in major orthopedic surgery patients. METHODS In a prospective cohort study, consecutive patients with subcutaneous low-molecular-weight heparin (LMWH) treatment were examined for cutaneous adverse effects. Further diagnostics (skin biopsy, clinical/laboratory assessment for thrombosis, bleeding, HIT, cross-allergies) were performed. RESULTS Six of 316 enrolled patients (1.9%; 95% CI: 0.4%-3.4%) developed heparin-induced skin lesions. All were caused by a DTH reaction, and none was due to HIT or other rare heparin-associated skin diseases. Therapeutic use (dosage) of LMWH was identified as only risk factor (odds ratio: 3.1, 95% CI: 1.4-4.9; P = .00141). In addition to DTH, 5 thromboembolic, 4 major bleeding complications but no cases of HIT or cross-allergies were observed. CONCLUSIONS AND CLINICAL RELEVANCE Orthopedic surgery patients have-unlike non-surgical patients-a low risk for heparin-induced skin lesions during LMWH treatment; all lesions were due to a DTH reaction. The risk for DTH differs considerably between individual patient cohorts. No association with HIT was observed. These data help to tailor anticoagulatory treatment individually and to increase patient safety.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Cardiovascular Disorders (DHGE) > Clinic of Angiology

UniBE Contributor:

Schindewolf, Marc

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1365-2222

Publisher:

Wiley

Language:

English

Submitter:

Catherine Gut

Date Deposited:

12 Apr 2019 10:05

Last Modified:

24 Oct 2019 11:44

Publisher DOI:

10.1111/cea.13159

PubMed ID:

29683226

Uncontrolled Keywords:

DTH HIT delayed-type drug hypersensitivity reaction to heparin heparin heparin-induced delayed-type hypersensitivity reaction heparin-induced thrombocytopenia low-molecular-weight heparin orthopedic surgery skin

BORIS DOI:

10.7892/boris.123558

URI:

https://boris.unibe.ch/id/eprint/123558

Actions (login required)

Edit item Edit item
Provide Feedback